Maine, 2004

Winter Weather in Maine, February 3 to 4, 2004

February 3 to 4, 2004 · NWS GYX · 11 events in 11 counties and zones

Low pressure developing off the mid Atlantic coast during the early morning hours of Tuesday, February 3, moved northeast through the day, reaching the New England coastal waters Tuesday night. Snow moved into southern New England Tuesday evening and overspread New Hampshire and Western Maine overnight.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Low pressure developing off the mid Atlantic coast during the early morning hours of Tuesday, February 3, moved northeast through the day, reaching the New England coastal waters Tuesday night. Snow moved into southern New England Tuesday evening and overspread New Hampshire and Western Maine overnight. Snow accumulated 1 to 3 inches across interior sections of Southern Maine and New Hampshire where precipitation mixed with sleet and freezing rain. Snow accumulated 3 to 6 inches in the mountains and foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 3, 6:20 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Feb 3, 6:20 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
620 PM EST TUE FEB 3 2004

.MARINE...
WILL UPDATE TO PUT UP A GALE WARNING TONIGHT.  MODELS SHOWING WINDS
AT SURFACE AND LOW LEVELS INCREASING QUICKLY OVERNIGHT.  SURFACE
GEOSTROPHIC WINDS 50 TO 60 KTS SOUTH OF OUR WATERS WHERE BUOYS
REPORTING WIND GUSTS INTO THE MID 30 KNOT RANGE.  A BURST OF HEAVIER
PRECIPITATION SHOULD HELP TO MIX WINDS DOWN TO THE SURFACE.  LOOKING
FOR A 3 TO 6 HOUR WINDOW OF GALE FORCE WINDS /OR FREQUENT GUSTS/
CENTERED AROUND OR SHORTLY AFTER 06Z AT PWM AND LATER FURTHER EAST.

HAVE ALSO INTRODUCED A WIND SHIFT TO THE SW AND WINDS LETTING UP
LATE TONIGHT AS THE LOW AND ASSOCIATED FRONT GO BY.  THIS WILL BLEND
WELL INTO THE FORECAST FOR WEDNESDAY.  NO CHANGES TO THE FORECAST
FOR WEDNESDAY THROUGH SUNDAY.
&&

.AVIATION...
WILL BE ADDING LOW LEVEL WIND SHEAR TO THE 00Z TAFS FOR A THREE HOUR
WINDOW TONIGHT BASED ON BUFKIT MODEL SOUNDING FORECASTS WITH LOW
LEVEL JET OF CLOSE TO 50 KNOTS CENTERED NEAR 06Z AT PWM.
&&

.PREV DISCUSSION...
.DISCUSSION...
WILL EXPAND WINTER WEATHER ADVISORY TO INCLUDE SW NH AND THE SOUTHERN
ME FOOTHILLS FOR SLEET AND FREEZING RAIN TONIGHT. 3 TO 6 INCHES OF
SNOW STILL LOOKS ON TRACK FOR THE CURRENT ADVISORY AREA IN THE
MOUNTAINS AND NORTHERN FOOTHILLS.

18Z SURFACE ANALYSIS SHOWS LOW PRESSURE OVER EASTERN MARYLAND. THIS
LOW WILL TRACK UP THE EAST COAST AND ACROSS S NH AND CENTRAL
ME TONIGHT. THIS WILL BRING A QUICK 6 HR SHOT OF PRECIPITATION TO
THE REGION...ENTERING NEW HAMPSHIRE AROUND 7 PM...AND EXITING THE
MAINE MID-COAST AROUND 5 AM. LOOKING UPSTREAM...THE RUC 1300 850-1000
MB THICKNESS LINE SEEMS TO HAVE A GOOD HANDLE ON THE SNOW/MIX/RAIN
LINE. FOLLOWING THE RUC AND AN ETA/GFS COMPROMISE FROM 06-12Z...
EXPECT ALL SNOW NORTH OF A BML-GNR LINE. SOUTH OF THIS IN THE
FOOTHILLS EXPECT SNOW TO CHANGE TO SLEET AND FREEZING RAIN...WITH
SOME AREAS GETTING UP TO A QUARTER INCH OF SLEET/ICE. ALONG THE
IMMEDIATE COAST...EXPECT A COASTAL FRONT TO FORM...LIFTING INLAND 10
TO 20 MILES LATE EVENING...CHANGING MIXED PRECIPITATION TO ALL RAIN.
WILL USE RUC FOR TEMPERATURES AS WELL.

SNOW SHOWERS LIKELY TOMORROW MORNING...EXPECT GOOD UPSLOPE SNOWS IN
A MOIST 30 KT 925 MB WESTERLY FLOW. DRY ELSEWHERE. WILL ALSO CARRY
A CHANCE OF SNOW SHOWERS WEDNESDAY NIGHT...ETA/GFS BOTH SHOW
A STRONG VORTICITY MAX AND INCREASING LOW LEVEL MOISTURE.

OTHERWISE...A QUIET WEATHER PATTERN UNTIL FRIDAY.  WITH NO
SIGNIFICANT MODEL DIFFERENCES...GENERALLY STICK CLOSE TO MAV MOS FOR
TEMPERATURES.

LOOKING AHEAD...12Z GFS REPRESENTS A GOOD CONSENSUS OF THE 00Z
RUNS. A BAROCLINIC ZONE SETS UP ALONG THE EASTERN SEABOARD
FRIDAY. HOWEVER...MODELS DISAGREE ON THE POSITION OF THIS ZONE
(12Z/00Z EUROPEAN/GEM HAVE IT RIGHT ALONG THE COASTLINE...WHILE THE
00Z GFS/UKMET HAVE THIS ZONE S OF CAPE COD AND NOVA SCOTIA). MODELS
ALSO DISAGREE ON WHICH WAVE WILL INTENSIFY ALONG THIS ZONE...WITH THE
GEM KEYING ON A SLOWER SHORTWAVE THAN OTHER MODELS. FOLLOWING A
CONSENSUS...WILL CARRY LIKELY POPS ALONG THE COAST AND FOOTHILLS
FRIDAY AFTERNOON THRU FRIDAY NIGHT...CHANCE POPS ELSEWHERE AND ON
SATURDAY. WILL BUMP UP 00Z MEXMOS TEMPERATURES FRI NIGHT/SATURDAY AND
WILL SHOW RAIN/SNOW MIX IN THE COASTAL WATERS. ABUNDANT GULF MOISTURE
FIELDS SUGGEST A MODERATE IMPACT STORM IS POSSIBLE WITH THE POTENTIAL
FOR 6+ INCHES OF SNOW.

BEYOND...USE A GFS/EUROPEAN BLEND (DO NOT BUY THE CUT-OFF LOW THE
GEM SHOWS).  EXPECT HIGH PRESSURE TO BUILD IN SUNDAY NIGHT THROUGH
MONDAY NIGHT. SLOW THINGS A BIT FROM 00Z GFS RUN...FOLLOWING THE
SLOWER EUROPEAN SOLUTION...HOLDING OFF THE NEXT SYSTEM TIL TUESDAY
NIGHT.
&&

.MARINE...
SMALL CRAFT ADVISORY UP NOW AS THE LOW LEVEL JET CROSSES TONIGHT. A
GALE WARNING MAY BE NEEDED WEDNESDAY NIGHT ON THE BACK SIDE OF THE
SYSTEM. WILL INTRODUCE FREEZING SPRAY FOR WEDNESDAY NIGHT.
&&
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WX ADVISORY MEZ007>009-012>018-022.
  ...GLW.
NH...WINTER WX ADVISORY NHZ001>009.
  ...GLW.

SJC
Hazardous weather outlook, Feb 3, 7:18 AM EST, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
718 AM EST TUE FEB 3 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-031416-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
718 AM EST TUE FEB 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

SNOW AND MIXED PRECIPITATION WILL SPREAD ACROSS THE REGION THIS
EVENING.  3-6 INCHES ACCUMULATION IN THE MOUNTAINS AND FOOTHILLS AND
LESSER AMOUNTS OF AROUND AN INCH OVER SOUTHERN AND COASTAL AREAS.
SOUTHERN AND COASTAL AREAS WILL CHANGE TO A MIX OF SLEET AND FREEZING
RAIN CAUSING SOME HAZARDOUS CONDITIONS.  ALL PRECIPITATION WILL COME
TO AN END AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter weather. Local standard time, as filed.

Winter Weather, Central Somerset

When
February 3, 8:00 PM EST to February 4, 5:00 AM EST
Where
Central Somerset forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Winter Weather, Interior Cumberland

When
February 3, 8:00 PM EST to February 4, 5:00 AM EST
Where
Interior Cumberland forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Winter Weather, Interior Waldo

When
February 3, 8:00 PM EST to February 4, 5:00 AM EST
Where
Interior Waldo forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Winter Weather, Interior York

When
February 3, 8:00 PM EST to February 4, 5:00 AM EST
Where
Interior York forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Winter Weather, Kennebec

When
February 3, 8:00 PM EST to February 4, 5:00 AM EST
Where
Kennebec forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Winter Weather, Northern Franklin

When
February 3, 8:00 PM EST to February 4, 5:00 AM EST
Where
Northern Franklin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Winter Weather, Northern Oxford

When
February 3, 8:00 PM EST to February 4, 5:00 AM EST
Where
Northern Oxford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Winter Weather, Southern Franklin

When
February 3, 8:00 PM EST to February 4, 5:00 AM EST
Where
Southern Franklin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Winter Weather, Southern Oxford

When
February 3, 8:00 PM EST to February 4, 5:00 AM EST
Where
Southern Oxford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Winter Weather, Southern Somerset

When
February 3, 8:00 PM EST to February 4, 5:00 AM EST
Where
Southern Somerset forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Winter Weather, Androscoggin

When
February 3, 8:00 PM EST to February 4, 5:00 AM EST
Where
Androscoggin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385325, 5385326, 5385327, 5385328, 5385329, 5385330, 5385331, 5385332, 5385333, 5385334, 5385961.